Side effects - 99
Kelli - 0
I have been taking acetazolamide (DIAMOX) since mid-November, and I am not willing to sugar-coat how I feel. It has made my life truly miserable. I cannot begin to express how difficult the side effects have been in spite of titration. I have tried so hard to tolerate it, but I am losing the battle.
My side effects include: lethargy, drowsiness (but no restful sleep whatsoever), nausea, dizziness, loss of balance, paresthesias, tinnitus, hearing dysfunction, alteration of taste (dysgeusia), generalized and localized pain (head, bones, muscles, nerves, kidney, urinary tract), kidney stones (I'm on potassium citrate for prevention), hypersensitivity of all things sensory in nature (light, sound, touch, even emotional triggers), occasional delirium due to sleeplessness, and more. Some of these things are new, while others were an issue before the treatment but have been noticeably heightened by the drug.
The problem with getting off of it is that my paralytic episodes will increase again. I proved this by quitting it for several days. I quickly found myself back in a near-constant attack of paralysis, especially in my upper body, as I often was before starting the treatment. I got back on it, and the paralysis lessened again. I still have random episodes, but not like before the acetazolamide. It's hard to explain...all I can say is take my word for it. The lessened paralysis is the only reason I am still taking the drug. It is too important to ignore, and I still hope for a solution to this madness.
Having to choose which misery to live with is a difficult place to be. I will meet with the doc who prescribed it sometime in April to discuss. I'm aware that he doesn't know what to say or do at this point, but we will discuss any further options and I will ultimately, hopefully make the right decision.
My birthday is tomorrow. Instead of being in the prime of life, I'm fighting for whatever life I can get. I don't know what to say to that because I still can't believe this is my reality. Nevertheless, I will keep fighting. I appreciate those who are on the front lines with me, as well as all who have offered your thoughts and prayers.